Changing attitudes towards vesicant drug administration
Commonly given intravenous (IV) drugs such as aciclovir, gentamicin and even furosemide, which are all vesicant, can all cause different degrees of tissue damage if they extravasate. Although extravasation and infiltration are major potential complications of IV therapy, especially in non-chemotherapy drug administration, awareness and recognition of these issues is shockingly low within IV therapy administration practice. However, the use of peripheral cannulas for vesicant drug administration is widespread.
To ensure safe IV drug administration, it is vital to understand exactly what a vesicant is. Vessel health is a priority, so the safest vascular access device must be selected for each individual patient. However, I wonder how many of us nurses fully explain to patients the consequences of administering an IV vesicant via a peripheral cannula?
In my experience, when I worked on the wards administering IV therapy, I never sat down to explain to patients which vascular access device might be the best in their case, or the risks of administering IV therapy generally, and specifically vesicant drugs. When a patient experiences an extravasation or a infiltration, this usually comes as a huge shock, as they are not prepared for such complications.
Register now to continue reading
Thank you for visiting British Journal of Nursing and reading some of our peer-reviewed resources for nurses. To read more, please register today. You’ll enjoy the following great benefits:
Limited access to clinical or professional articles
Unlimited access to the latest news, blogs and video content